Oklahoma, 2019

Damaging Wind in Oklahoma, August 24, 2019

August 24, 2019 · NWS OUN · 1 event in 1 county or zone

Isolated severe wind was reported across northwest Oklahoma overnight on the 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Isolated severe wind was reported across northwest Oklahoma overnight on the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 24, 9:59 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 24, 9:59 PM CST, 1 hour 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
1059 PM CDT Sat Aug 24 2019

.AVIATION...
25/06Z TAFs. TSRA will affect the KWWR area briefly around start
of this TAF cycle, with focus for TSRA impacts shifting eastward
to KPNC and eventually KOKC/KOUN toward and after 12Z. TSRA over
northern Kansas at this typing is expected to evolve into a
forward propagating MCS, affecting north-central into central
Oklahoma well into tomorrow with MVFR type conditions. Across KSPS
and southwest Oklahoma are expected to be dominated by VFR
conditions through the forecast period.

&&

.PREV DISCUSSION... /issued 644 PM CDT Sat Aug 24 2019/

AVIATION...
25/00Z TAFs. Primarily VFR conditions most of the forecast period
outside of north-central and possibly into central Oklahoma where
thunderstorms are expected late tonight through Sunday morning.
Greatest chances for MVFR/IFR restrictions will be from KPNC down
through OKC, generally in the 09Z-15Z timeframe, but residual
showers may persist into tomorrow afternoon across central
Oklahoma and points east. Very strong winds will likely accompany
any complex that moves in from Kansas, primarily up around KPNC.

PREV DISCUSSION... /issued 248 PM CDT Sat Aug 24 2019/

DISCUSSION...
A shortwave trough will continue to drift slowly east across
central and eastern Oklahoma this afternoon/early evening.
Widely scattered showers and storms will continue to form ahead
of the wave this afternoon/early evening. West of this feature,
warmer mid- level temperatures are expected to spread across the
Panhandles and western/southwest Kansas.

Another disturbance is expected to move southeast across eastern
Colorado and western Kansas this afternoon/early evening.  By mid
to late afternoon, widely scattered thunderstorms are expected to
form north and west of Oklahoma.  As a low level jet intensifies
this evening, scattered to numerous storms are expected to organize
with an MCS likely impacting the area tonight into Sunday morning.
The timing of this event suggest the main impacts will be strong
damaging winds along with heavy rainfall.  The effective shear may
also result in an increase risk of large hail, especially across
the northern third of Oklahoma.  There may also be a sharp
western edge to the precipitation, but may also coincide with higher
rainfall rates and damaging winds.  This is somewhat evident in the
QPF forecast by the 12Z NAM.

Depending on propagation, impacts for the MCS may linger into
Sunday afternoon across central/southeast Oklahoma.

A dry and hot period is expected for some area Sunday into Monday,
especially Monday.  Recent rainfall and hot temperatures will combine
to produce very uncomfortable/dangerous heat index values.

A cold front is expected to move across Oklahoma and northern Texas
Monday afternoon into Tuesday morning. At least scattered showers
and storms may form, especially north of the surface boundary.

A south wind and warmer temperatures will return Wednesday into
Thursday with widely scattered storms possible within northwest
flow aloft.

Another front may arrive around Friday.  It appears that cooler
and drier air with this front will remain mainly north and east
of Oklahoma.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  88  75  97 /  80  50  10   0
Hobart OK         73  97  75 103 /  30  10   0   0
Wichita Falls TX  73  99  76 103 /  20  10   0   0
Gage OK           69  93  71  96 /  40  10   0   0
Ponca City OK     68  80  71  91 /  70  60  10  10
Durant OK         72  89  75  98 /  20  30  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Sunday afternoon for OKZ004>013-015>020-
     024>026-029>031.

TX...None.
&&

08/11
Hazardous weather outlook, Aug 24, 11:18 AM CST, 12 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1218 PM CDT Sat Aug 24 2019

OKZ004>048-050>052-TXZ083>090-251145-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1218 PM CDT Sat Aug 24 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This afternoon and tonight...

.Thunderstorms...
There is a risk of severe thunderstorms across a large part of
Oklahoma today. The best chance for severe storms will be
generally along and north of Interstate 40 where there is a Slight
Risk of storms. There is also an Enhanced Risk across far northern
Oklahoma, mainly along and north of a Ponca City to Woodward
line. The most likely time for severe storms will be during the
evening and overnight hours.

Isolated thunderstorms are possible this afternoon, but a much
higher chance of storms will arrive by mid to late evening. A
complex of thunderstorms is expected to develop in Kansas and move
into northern Oklahoma progressing through much of the state
overnight. Damaging wind up to 80 mph is expected with a risk
hail. Heavy rainfall may cause flooding or flash flooding. The
greatest severe storm and flooding threat will be across roughly
the northern half of Oklahoma.

.Spotter and Emergency Management Information Statement....
Storm spotters groups and emergency managers should be ready for
severe weather operations this evening and overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Lingering storms and heavy rainfall are possible Sunday morning,
especially across the southern half of Oklahoma. Thunderstorm
chances increase again Monday night through Wednesday, with only
low chances later in the week.

.Heat...
Heat indices of 100 to 110 are possible across portions of
Oklahoma and north Texas on Monday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 24, 9:36 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1036 PM CDT Sat Aug 24 2019

OKZ004-250400-
Harper OK-
1036 PM CDT Sat Aug 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Harper County Until
1100 PM CDT...

AT 1034 PM CDT, a strong thunderstorm was located 4 miles west of
Englewood, moving southeast at 25 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...

Locations impacted include...
Laverne and Rosston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3700 9965 3699 9961 3661 9999 3664 10001
      3700 10000
TIME...MOT...LOC 0334Z 297DEG 23KT 3703 10007

11
Special weather statement, Aug 24, 10:01 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1101 PM CDT Sat Aug 24 2019

OKZ004-250430-
Harper OK-
1101 PM CDT Sat Aug 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR Harper County Until 1130 PM
CDT...

AT 1059 PM CDT, a strong thunderstorm was located near Rosston,
moving southeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Laverne, Buffalo, May and Rosston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3700 9968 3659 9950 3660 10000 3700 10000
TIME...MOT...LOC 0359Z 310DEG 34KT 3682 9998

03
Special weather statement, Aug 24, 10:45 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1145 PM CDT Sat Aug 24 2019

OKZ004-009-250515-
Harper OK-Ellis OK-
1145 PM CDT Sat Aug 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Harper and north
central Ellis Counties Until 1215 AM CDT...

AT 1143 PM CDT, a strong thunderstorm was located 6 miles south of
Laverne, moving southeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
May.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3671 9998 3660 9960 3634 9970 3658 10000
      3667 10001
TIME...MOT...LOC 0443Z 303DEG 26KT 3662 9994

03

The radar

The Vance AFB radar (KVNX), 118 km away, was scanning. The volume nearest the first event began at 05:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Woodward

When
August 24, 11:22 PM CST
Where
Woodward County, Woodward
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.430, -99.390

Estimated severe wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854176.